North Dakota, 2007

Flood in North Dakota, March 20 to 28, 2007

March 20 to 28, 2007 · NWS FGF · 1 event in 1 county or zone

Spring snowmelt runoff caused a number of roads to be closed along the Wild Rice River between Mantador, Great Bend, and Dwight. Some road closures were also reported between Lidgerwood and Hankinson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Spring snowmelt runoff caused a number of roads to be closed along the Wild Rice River between Mantador, Great Bend, and Dwight. Some road closures were also reported between Lidgerwood and Hankinson. The Red River at Wahpeton also showed some response, with 3 distinct peaks around 10.8 feet on the 19th, the 24th, and the 27th (flood stage in Wahpeton is 10.0 feet). On the Wild Rice River at Abercrombie, one peak occurred on the 25th around 10.75 feet (flood stage at Abercrombie is 10.0 feet).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 20, 2:26 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 20, 2:26 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 AM CDT TUE MAR 20 2007

.SHORT TERM...
THE MAIN FORECAST CHALLENGE WILL BE WIND SPEEDS TODAY...THEN PRECIP
CHANCES AND TEMPS. THE MODELS ARE IN VERY GOOD AGREEMENT
OVERALL...WITH SOME TIMING DIFFERENCES WITH THE NEXT SYSTEM IN THE
WED/WED NIGHT TIME FRAME. THE GFS INITIALIZED SFC PRESSURE AND LOW
LEVEL MOISTURE FIELDS WELL...SO WILL FOLLOW.

FOR TODAY...A STRONG PRESSURE GRADIENT WILL DEVELOP IN RETURN FLOW
AND WARM ADVECTION PROFILE. THERE WILL BE AT LEAST 40KT TO MIX IN
THE LOWEST 900MB BY THIS AFTERNOON...WITH 850MB WINDS FROM 50-55KT
BY THIS AFTERNOON. THEREFORE...EXPECT WINDS FROM 25-35MPH WITH
GUSTS OVER 40MPH ALONG AND WEST OF THE VALLEY FROM LATE MORNING TO
THIS EVENING. WE WILL ISSUE A WIND ADVISORY FOR THIS AREA FROM
15Z-00Z. TEMPS SHOULD WARM MOST TODAY IN THE SNOW FREE AREAS IN
THE SOUTH AND WESTERN AREAS...WITH COOLER READINGS TO THE
NORTHEAST.

FOR TONIGHT...VERY STRONG MID LEVEL WARM/MOIST ADVECTION AHEAD OF
A SFC FRONT WILL HELP SCATTERED SHOWERS DEVELOP. SHOWALTERS FALL
BELOW ZERO IN THE SOUTHERN AREAS AFTER 06Z...SO WILL MENTION A
THREAT FOR THUNDER HERE. SOUNDINGS INDICATE QUITE A BIT OF CIN
FROM 850-800MB...BUT FORCING MAY BE ENOUGH FOR SOME ELEVATED
THUNDERSTORMS TO DEVELOP. PRECIPITABLE WATERS INCREASE TO NEARLY
0.90 INCHES BY WED MORNING...SO FAIRLY DEEP MOISTURE FOR THIS TIME
OF THE YEAR. THE BEST MOISTURE SURGE WILL BE IN OUR FAR SOUTHEAST
AREAS...WHERE 850MB DEWPOINTS WILL RISE TO NEARLY +8C. IN THE FAR
NORTHEAST...TEMPS WILL BE CLOSE TO FREEZING SO WILL CONTINUE WITH
THE MENTION OF FREEZING RAIN HERE THROUGH 15Z WED. TEMPS WILL
CONTINUE TO SLOWLY RISE...WITH LOW CLOUDS LIKELY FORMING WITH VERY
MOIST AIR MOVING INTO COLDER AIR OVER THE ENTIRE REGION. LOW
CLOUDS THAT ARE CURRENTLY STREAMING NORTH FROM NEBRASKA SHOULD
MOVE INTO THE AREA OVERNIGHT...AND CAN/T EVEN RULE OUT THE THREAT
FOR SOME ADVECTION FOG WITH INCREASING DEWPOINTS ADVECTING OVER
THE COLDER AIR.

FOR WED/WED NIGHT...THE BEST SATURATION THROUGH THE COLUMN OCCURS
BEHIND THE COLD FRONT AHEAD OF A STRONG 500MB SHORTWAVE. THEREFORE
...SHOWERS ARE ONCE AGAIN POSSIBLE WITH PERHAPS A FEW RUMBLES OF
THUNDER IN THE SOUTH FOR WED MORNING. COLD ADVECTION SHOULD COOL
THE COLUMN SUFFICIENTLY BY WED EVENING FOR SOME SNOW TO MIX
IN...WITH NO ACCUMULATION EXPECTED. TEMPS ON WED WILL BE ABOVE
NORMAL...ALTHOUGH LOW CLOUD POTENTIAL COULD MEAN TEMPS A BIT
COLDER THAN CURRENTLY ADVERTISED FOR HIGHS WED.

BY THURSDAY...A DRY DAY IS EXPECTED BEHIND THE FRONT WITH WEAK
HIGH PRESSURE BUILDING IN. TEMPS WILL BE SLIGHTLY COOLER THAN
RECENT DAYS...BUT THE MARCH SUN SHOULD OFFSET THE COLDER AIR
ALOFT AT LEAST SOME.

&&
.AVIATION...
VFR CEILINGS ARE EXPECTED TO LOWER INTO THE MVFR RANGE THIS
EVENING...THEN POSSIBLY IN THE IFR RANGE BY WED MORNING. WINDS
WILL INCREASE AFTER 15Z AND GUST OVER 40 MPH BY THIS AFTERNOON AND
PERSIST INTO THE EVENING.

&&
.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR RICHLAND COUNTY DUE TO
ICE JAMS ON THE WILD RICE RIVER. THE WARMER TEMPS AND CHANCE FOR
RAIN SHOWERS THIS WEEK WILL SPEED UP THE THE MELT...CAUSING RISES
ON AREA RIVERS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     FLASH FLOOD WATCH UNTIL 2 PM CDT THIS AFTERNOON FOR NDZ053.

MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MNZ001>004-007-029.

&&

DK
Hazardous weather outlook, Mar 19, 5:12 AM CST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
612 AM CDT MON MAR 19 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
612 AM CDT MON MAR 19 2007

...FLASH FLOOD WATCH IN EFFECT FOR RICHLAND COUNTY UNTIL 1 PM
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY

ICE JAMS ARE POSSIBLE ALONG THE WILD RICE RIVER IN RICHLAND
COUNTY. SO A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MILD AIR MOVES INTO THE AREA WEDNESDAY ALONG WITH A CHANCE FOR
SHOWERS. SOME RIVERS MAY RESPOND TO SNOW MELT AND RAINFALL BY
WEDNESDAY. WARMER WEATHER IS FORECAST FOR FRIDAY AND SATURDAY.
REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Richland

When
March 20, 3:05 AM CST to March 28, 9:49 AM CST
Where
Richland County, Mantador
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
46.170, -96.980

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20944.